CSN Login
Members Online: 9

You are here

CSN Outage 9/24/20

CSN will be down for maintenance 9/24/20, from 11pm-1am EST. We apologize for the inconvenience. 

Neuropathy

lynntaylor
Posts: 39
Joined: Mar 2011

My dad is experiencing severe leg pain... maybe neuropathy? He's only on his second round of carbo/taxol. Any suggestions to help?
Thanks,
LT

JUDYV5's picture
JUDYV5
Posts: 392
Joined: Jun 2010

My neuropathy doesn't hurt. I have lost a lot of fine motor skills in my hands. I have numbness in my hands and feet - but no pain. - With any pain call the Doctor, - Judy

lynntaylor
Posts: 39
Joined: Mar 2011

Thanks Judy, maybe it's not neuropathy... that's me being an internet doc. It is severe pain, swelling and tingling. We will be checking in with the doctor tomorrow.. just thought someone may have some experience with this side effect.
Thanks again,
LT

JUDYV5's picture
JUDYV5
Posts: 392
Joined: Jun 2010

If the problem is in one leg go to the hospital now. If it is swelling in one leg could be a blood clot. Just came from the doctor and asked her why she checked for swelling and what I should be looking for and that is what she told me.

gdpawel's picture
gdpawel
Posts: 537
Joined: May 2001

There are three major groups of nerves in the human body.

1. The peripheral nerves that carry information to and from the limbs.

2. The nerves that supply the bowels and other internal organs.

3. The nerves of the head which connect to the ears, eyes, taste buds, etc.

Nerves in any or all of these major groups can be affected by certain chemotherapy drugs.

Nerves are vulnerable to many kinds of damage. They can be damaged by certain cancers. This may be caused by the cancer cells producing a particular kind of biological agent that interferes with the function of the nerves.

Sometimes, they can be damaged by drugs used in chemotherapy treatment. The chemotherapy drugs that most likely cause nerve damage are the vinca alkaloids, platinum drugs and the taxanes. These drugs have the potential of interfering with nerve function.

You may notice symptoms in different areas of your body depending on which groups of nerves are affected.

Symptoms in the hands and feet happen when peripheral nerve damage happens. The first sign of nerve damage is usually a feeling of tingling and numbness like what you experience when your foot goes to sleep after you've been sitting for a long time in an uncomfortable position.

If the problem progresses further, it often produces weakness of the muscles, resulting in loss of strength at the wrist or the ankle. You will notice difficulty in doing up buttons and picking up coins. You may notice that you will tend to trip while walking up stairs or dragging your feet and tend to have a wide-based gait. In severe cases, the weakness may be so severe that you will need a wheelchair.

When the nerves in the bowel are affected, constipation is the earliest sign. In a few people, the abdomen becomes bloated with a distended bowel that is basically paralyzed.

Some of the nerves in the head can also be affected. Platinum drugs can affect the auditory nerve and cause loss of hearing and tinnitus(ringing in the ears). Vision can very occasionally be affected.

A lot depends on how quickly your cancer treatment can be stopped. Sometimes the need for treatment is more urgent then the residual nerve damage. Sometimes, the balance between benefit from the drug and the side effect of nerve damage is more finely balanced.

Once treatment has been stopped, recovery is usually slow. It may take months to get even partial improvement and often there will be some residual impairment, either a motor weakness or a sensory numbness or both. Recovery is slower in the feet and legs than in the hands and arms.

There is no specific treatment that enhances nerve recovery. There are no drugs that will directly stimulate nerve regeneration or recovery. If you have severe and prolonged pain, then the pain may require narcotics often combined with antidepressants. In some cases, certain types of anticonvulsants would be helpful.

Treatment options are subjects that you should discuss with your doctor, so you have accurate expectations of potential benefits and side effects.

Chemotherapy drugs that can cause neuropathy. NCI lists these as most likely to do so:

Cisplatinum (Platinol)
Carboplatin (Paraplatin)
Vincristine (Oncovin)
Vinblastine (Velban)
Etoposide/VP-16 (VePesid)
Cytarabine (Cytosar, Ara-C)
Hexamethylmelamine (Hexalen)
Suramin
Paclitaxel (Taxol) and Docetaxel (Taxotere)
Other medications reported to contribute to neuropathy include oxaliplatin (Eloxatin), gemcitibine (Gemzar) and thalidomide (Thalomid).

mamacita5's picture
mamacita5
Posts: 254
Joined: May 2010

I have neuropathy in both of my feet. I have not experienced pain, but it often feels like I have a pile of sand or tiny rocks in my shoes when I am walking. I first experienced the neuropathy about 2 months after I completed my chemo. Cisplatin and Vinerelbine. I completed chemo in August 2010. Some days it feels like it is getting better, but then the next day it seems like it is just about the same.

gdpawel's picture
gdpawel
Posts: 537
Joined: May 2001

mamacita

I've written on the internet that anecdotally, drugs like Neurontin are used off-label. Most drugs are prescribed off-label. One must be cautious that off-label remedies are fully discussed with patients and must not do any harm. A number of practioners like to use Neurontin (gabapentin) for all neuropathy. It is already used for diabetic neuropathy and neuropathic pain and (after a work-up and ruling out other causes) they found this to work. But again, do no harm.

Cancer patients need to add to their repertoire of specialists for their disease. A Physical Medicine and Rehabilitation Specialist for neuropathy, a Pulmonary Specialist for radiation pneumonitis, a Neurologist for leukoencephalopathy or worse, radiation-induced necrosis, or an Endocrinology & Metabolism Specialist, depending on what actually could be wrong with the patient.

Greg

mamacita5's picture
mamacita5
Posts: 254
Joined: May 2010

I will ask my onc about this and see if he can give me a referral to a Rehab Spec.

jhalsey's picture
jhalsey
Posts: 3
Joined: Feb 2011

When I started showing signs of neoropathy, my Onc increased my vitamin B6 from 100 mg a day to 150. Does that seem odd to anyone?

mamacita5's picture
mamacita5
Posts: 254
Joined: May 2010

Mine suggested B6 as well.

Subscribe to Comments for "Neuropathy"